2017-08-03 12:46:13 UTC

Toasted: The Perils of Home Remedy

Aug. 3, 2017

Why did a 55-year-old man develop a reddish-purple reticulated rash after using a heating pad to alleviate severe abdominal pain?

Gastroenterology Clinical Image Challenge: A 55-year-old man with a history of chronic back pain decided to wean himself off of long-standing high-dose opiates. As he self-titrated down his opiate dose, he developed increasingly severe abdominal pain. To alleviate this pain, he applied a heating pad to his abdomen on a daily basis, a practice that he continued for a 6-month period. He presented to our clinic for evaluation of his abdominal pain and reported that the heating pad helped to ease his pain, but that he had progressively developed a rash over his abdomen. On physical examination, a prominent reddish-purple reticulated rash was present over the abdomen (Figure A).

What is the diagnosis?

To find out the diagnosis, read the full case in Gastroenterology or download our Clinical Image Challenge app through AGA App Central, which features new cases each week. Sort and filter by organ, most popular or favorites. AGA App Central is available in both the Apple App Store and Google Play.